Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Blacksburg, VA

March 13, 2010Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 13, 2010, 4:25 AM EST for Greenbrier County, West Virginia. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2010, 4:25 AM EST (09:25 UTC)
Expired
Mar 13, 2010, 1:15 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 6:20 AM ESTFLASH FLOODRainelle, WVALL STREAMS REPORTED OUT OF THEIR BANKS IN WESTERN GREENBRIER. WATER RESCUES ARE TAKING PLACE IN RAINELLE. FLOODING MAY RESULT IN CLOSURE OF ROUTE 60 BETWEEN CHARMCO AND MCROSS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WGUS51 KRNK 130925
FFWRNK
WVC025-131515-
/O.NEW.KRNK.FF.W.0018.100313T0925Z-100313T1515Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EST SAT MAR 13 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1015 AM EST.

* AT 400 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED MODERATE
  TO HEAVY RAIN OVER THE COUNTY.  THIS RAIN WILL LIKELY CONTINUE
  THROUGH THE EARLY MORNING.  FLOODING WHICH HAS WAS ALREADY
  OCCURRING FROM SNOW MELT IN THE WESTERN PART OF THE COUNTY WILL 
  GET WORSE. FLASH FLOODING IS NOW LIKELY DUE TO THE HEAVY RAIN 
  HASTENING THE SNOW MELT.  SMALL STREAMS WILL FLOOD THE 
  QUICKEST...FOLLOWED BY THE RIVERS.  

* LOCATIONS IN THE WARNING AREA THAT WILL LIKELY EXPERIENCE THE 
  WORST SMALL STREAM FLOODING INCLUDE RAINELLE...RUPERT...AND
  ANJEAN. FLOODING IS ALSO LIKELY ACROSS THE REST OF THE 
  COUNTY...BUT THE BIGGEST IMPACT WILL OCCUR ACROSS THE WESTERN
  PART OF THE COUNTY WHERE SNOW MELT WILL PLAY A MAJOR ROLE IN
  THE RUNOFF.
 
A FLOOD WARNING REMAINS IN EFFECT FOR THE GREENBRIER RIVER AT  
ALDERSON.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM THE COMBINATION OF SNOWMELT AND RAINFALL WILL 
CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE 
CULVERTS. THE HEAVY RAIN COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3823 8036 3811 8037 3805 8027 3806 7996
      3805 7996 3788 8016 3768 8030 3771 8041
      3768 8044 3773 8065 3786 8079 3786 8075
      3795 8081 3798 8077 3804 8083 3807 8081
      3805 8084 3809 8089 3809 8069 3827 8044

$$
3 follow-up statements
020 
WGUS71 KRNK 131425
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EST SAT MAR 13 2010

WVC025-131515-
/O.CON.KRNK.FF.W.0018.000000T0000Z-100313T1515Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
925 AM EST SAT MAR 13 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EST FOR
GREENBRIER COUNTY...

AT 915 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT RAIN OVER THE AREA. MODERATE TO HEAVY RAIN FELL 
DURING THE EARLY MORNING.  RUNOFF FROM THIS RAINFALL...IN ADDITION 
TO SNOW MELT...IS CAUSING FLASH FLOODING IN THE WESTERN PART OF 
GREENBRIER COUNTY. 

LOCATIONS IN THE WARNING AREA THAT WILL LIKELY EXPERIENCE THE   
WORST SMALL STREAM FLOODING INCLUDE RAINELLE...RUPERT...AND   
ANJEAN. FLOODING IS ALSO POSSIBLE ACROSS OTHER PARTS OF THE
COUNTY...BUT THE BIGGEST IMPACT WILL OCCUR IN THE MOUNTAINS 
NORTHWEST OF LEWISBURG WHERE SNOW MELT IS PLAYING A MAJOR ROLE
IN THE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3823 8036 3811 8037 3805 8027 3806 7996
      3805 7996 3788 8016 3768 8030 3771 8041
      3768 8044 3773 8065 3786 8079 3786 8075
      3795 8081 3798 8077 3804 8083 3807 8081
      3805 8084 3809 8089 3809 8069 3827 8044

$$

PEM
100 
WGUS51 KRNK 131510
FFWRNK
WVC025-131815-
/O.EXT.KRNK.FF.W.0018.000000T0000Z-100313T1815Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EST SAT MAR 13 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 115 PM EST.

* AT 1003 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM RAIN AND SNOWMELT THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE RAINELLE...RUPERT...AND
  ANJEAN. FLOODING IS ALSO LIKELY ACROSS THE REST OF THE 
  COUNTY...BUT THE BIGGEST IMPACT WILL OCCUR ACROSS THE WESTERN
  PART OF THE COUNTY WHERE SNOW MELT WILL PLAY A MAJOR ROLE IN
  THE RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3823 8036 3811 8037 3805 8027 3806 7996
      3805 7996 3788 8016 3768 8030 3771 8041
      3768 8044 3773 8065 3786 8079 3786 8075
      3795 8081 3798 8077 3804 8083 3807 8081
      3805 8084 3809 8089 3809 8069 3827 8044

$$

PC
941 
WGUS71 KRNK 131813
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EST SAT MAR 13 2010

WVC025-131823-
/O.EXP.KRNK.FF.W.0018.000000T0000Z-100313T1815Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
113 PM EST SAT MAR 13 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM EST FOR GREENBRIER
COUNTY...

THE HEAVY RAIN HAS ENDED FOR THE REGION. THUS...ENDING THE FLASH 
FLOODING THREAT ACROSS THE AREA. THE FLASH FLOOD WARNING HAS BEEN 
REPLACE BY A FLOOD WARNING FOR THE LONGER DURATION OF FLOODING 
EXPECTED ALONG CREEK AND STREAMS. WATER LEVELS ARE SLOWLY RECEDING 
THIS AFTERNOON.


LAT...LON 3823 8036 3811 8037 3805 8027 3806 7996
      3805 7996 3788 8016 3768 8030 3771 8041
      3768 8044 3773 8065 3786 8079 3786 8075
      3795 8081 3798 8077 3804 8083 3807 8081
      3805 8084 3809 8089 3809 8069 3827 8044

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 4:25 AM EST, 0 minutes earlier.

Area forecast discussion, Mar 13, 4:25 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EST SAT MAR 13 2010

.SYNOPSIS...
LOW PRESSURE COVERING THE MID ATLANTIC REGION WILL MOVE SLOWLY
EAST SATURDAY AND SUNDAY AND WILL BE OFF THE NEW JERSEY COAST
SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WAS CENTERED IN CENTRAL VIRGINIA WITH AN AXIS OF
SURFACE CONVERGENCE FROM THE LOW IN TO SOUTHERN WEST VIRGINIA. A
BAND OF MODERATE TO HEAVY SHOWERS EXTENDED ALONG THE CONVERGENCE
AXIS. WIDESPREAD RAINFALL AMOUNTS REPORTED BY THE IFLOWS NETWORK
RANGED FROM 1.5 TO 2.5 INCHES. PRECIPITATION IS BEING ENHANCED
NORTH OF THE LOW BY UPSLOPE ALONG THE BLUE RIDGE. WILL CONTINUE
THE FLOOD WATCH IN ALL AREAS. MAY BE ABLE TO CANCEL THE COUNTIES
IN NORTHERN NORTH CAROLINA BUT LOCAL GAGES SHOW CREEKS AND STREAMS
STILL RISING IN THAT AREA.

SREF AND LOCAL WRF LOOK LIKE THEY HAVE A GOOD HANDLE ON THE
NORTHERN DRIFT OF THE BAND OF HEAVY RAIN. HAVE ADJUSTED THE
PROBABILITY OF PRECIPITATION WITH HIGHEST PERCENTAGE IN THE NORTH
TO REFLECT THIS TIMING. EXPECT THAT AFTER 18Z MUCH OF THIS
RAINFALL WILL BE NORTH OF THE FORECAST AREA. ENOUGH LOW LEVEL
WEST WINDS BY THAT TIME TO HAVE A CHANCE FOR SHOWERS IN THE
WESTERN UPSLOPE COUNTIES. MODELS AREA ALSO SHOWING A WEAK SHORT
WAVE ROTATING AROUND THE UPPER LOW WHICH WILL JUST BE MOVING INTO
NORTH CAROLINA BY THE END OF THE DAY. THIS MAY TRIGGER A FEW
SHOWERS ACROSS THE SOUTHERN FORECAST AREA SO HAVE LEFT CHANCE
PROBABILITY IN FOR THIS AFTERNOON.

AS UPPER LOW APPROACHES TEMPERATURES AT 850 MB START TO DROP.
TOOK A BLEND OF MET/MAV GUIDANCE FOR HIGHS TODAY. LOWS TONIGHT
WILL BE INTO THE 30S IN THE MOUNTAINS SO KEPT THE MIX OF SNOW IN
AT HIGHER ELEVATIONS LATE TONIGHT. STILL SLIGHTLY TOO WARM FOR
ANYTHING BUT MINIMAL ACCUMULATION.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
SUNDAY INTO MONDAY...THE AREA REMAINS IN NORTHWEST FLOW BEHIND THE
EXITING UPPER LOW. PRECIPITATION WILL BE CONFINED TO PRIMARILY THE
MOUNTAINS...ESPECIALLY THOSE OF SOUTHEAST WEST VIRGINIA. THE
PRECIPITATION TYPE WILL BE MAINLY RAIN SHOWERS. HOWEVER...WITH
COLDER AIR BUILDING BEHIND THE DEPARTING LOW...WE CANNOT RULE OUT
SOME ISOLATED SNOW SHOWERS FOR A FEW HOURS LATE SUNDAY NIGHT...AND
MONDAY NIGHT AT THE HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA AND
IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA. ANY ACCUMULATIONS WOULD
BE UNDER ONE HALF INCH EACH NIGHT. WINDS WILL INCREASE ON MONDAY AS
THE PRESSURE GRADIENT TIGHTENS BETWEEN THE DEPARTING LOW AND AN
APPROACHING AREA OF HIGH PRESSURE. THIS HIGH PRESSURE WILL BEGIN TO
BUILD INTO THE REGION ON TUESDAY BRINGING DECREASING CLOUD COVER AND
A DRY FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD IS CHARACTERIZED BY DRY WEATHER AND NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES. WE WILL REMAIN IN A MEAN TROUGH
THROUGH THE PERIOD...WITH 850MB TEMPERATURES STARTING OUT AROUND 1C
ON TUESDAY AND INCREASING TO 4-5C BY FRIDAY. THIS WILL MEAN WE WILL
SEE INCREASING TEMPERATURES EACH DAY THROUGH FRIDAY...USED 850MB
TEMPERATURES AS A STARTING POINT FOR HIGHS AND BLENDED WITH MOSGUIDE.

WITH THE TROUGH OVERHEAD WE WILL HAVE RATHER STEEP LOW LEVEL LAPSE
RATES TUESDAY THROUGH THURSDAY...WHICH COULD ALLOW ISOLATED
AFTERNOON SHOWERS TO DEVELOP. THE BEST CHANCE FOR THIS APPEARS TO BE
ACROSS THE WEST...BUT ANY SHOWERS WILL BE ISOLATED AND THEREFORE
CURRENTLY JUST GOING WITH A DRY FORECAST. THE NEXT CHANCE FOR MORE
WIDESPREAD RAIN DOES NOT APPEAR TO BE UNTIL SUNDAY...WHEN MODELS
SHOW A COLD FRONT MOVING THROUGH.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS CONTINUE TO OSCILLATE BETWEEN MVFR/IFR TONIGHT AS
BANDS OF MODERATE TO HEAVY SHOWERS LIFT NE ACROSS THE WEST WHILE
PATCHY -RA/DZ PUSH WESTWARD THRU THE WEDGE AIDED BY DEEP SE FLOW.
EXPECT THINGS TO ONLY DETERIORATE MORE AS AXIS OF HEAVIER
SHOWERS/ISOLATED TSRA SLOWLY EDGES INTO THE AREA FROM THE SW THRU
12Z. THIS MAY CAUSE CIGS TO IMPROVE BRIEFLY TO MVFR DURING THE
HEAVIER RAINFALL WHILE VSBYS DROP TO IFR. THUS EXPECT SOME
FLUCTUATIONS WHEN THE MODERATE TO HEAVY RAIN ARRIVES. WHEN IT IS
NOT RAINING HARD...TYPICALLY IN THIS SETUP...CIGS FALL DOWN TO IFR
OR LOWER AND VSBYS COULD AS WELL...SO FOR NOW GOING WITH A
PESSIMISTIC OUTLOOK...ESPECIALLY IN LYH/DAN AS THEY WILL SEE A
BETTER INFLUENCE OF MOISTURE FROM THE ATLANTIC.

ONCE THIS BAND OF HEAVER RAINS EXITS...CIGS WILL AGAIN DROP TO IFR
AFTER 12Z SAT...WITH WINDS ADJUSTING FROM NORTHEAST TO WEST
BEHIND THE SFC LOW. HOWEVER POTENTIAL TO SEE SOME IMPROVEMENT IN
FLYING CONDITIONS ESPCLY EAST OF THE MOUNTAINS SAT AFTERNOON AS
THE AREA SLIDES INTO A DRY SLOT IN THE WAKE OF THE DEPARTING
SURFACE LOW. MODELS EVEN TAKE KROA AND POINTS EAST TO VFR FOR A
WHILE BUT GIVEN LOW CONFIDENCE MAY ONLY SHOW THIS TREND FOR LATE
IN THE DAY. OTRW THINK SHOWERS WILL BECOME MORE WIDELY SCATTERED
DURING THE DAY WITH ONLY THE SE WVA SITES HOLDING IN IFR/LOW END
MVFR AS FLOW BECOMES MORE UPSLOPISH DURING THE AFTERNOON.

SCATTERED SHOWERS ARE LIKELY SATURDAY NIGHT THROUGH SUNDAY...WITH
CEILINGS AND VISIBILITIES FALLING BACK INTO THE MVFR/IFR RANGE
DURING THESE SHOWERS. LOOKS LIKE LOW CLOUDS AND SPOTTY -RA MAY
KEEP AT LEAST MVFR CONDITIONS GOING INTO MONDAY WITH SOME SLOW
IMPROVEMENT TO VFR TUESDAY INTO WEDNESDAY.

&&

.HYDROLOGY...
NO CHANGES TO THE FLOOD WATCH. BLUESTONE DAM AND CLAYTOR LAKE HAVE
INCREASED THEIR RELEASES.

THE FORECASTS FOR THE NEW...GREENBRIER AND JAMES RIVERS WILL BE
UPDATED BY NOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ018>020-022>024-
     033>035-043>047-058-059.
     FLOOD WATCH UNTIL NOON EST TODAY FOR VAZ007-009>017-032.
NC...FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ005-006.
     FLOOD WATCH UNTIL NOON EST TODAY FOR NCZ001>004-018>020.
WV...FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ043>045.
     FLOOD WATCH UNTIL NOON EST TODAY FOR WVZ042.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...MC
AVIATION...JH/WP
HYDROLOGY...AMS
Hazardous weather outlook, Mar 12, 10:04 PM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EST FRI MAR 12 2010

NCZ005-006-VAZ018>020-022-024-033>035-043>046-058-059-140315-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
HALIFAX-CHARLOTTE-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-140315-
SUMMERS-MONROE-GREENBRIER-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR MODERATE FLOODING
ALONG THE GREENBRIER RIVER AROUND ALDERSON WHICH IS EXPECTED TO
RISE ABOVE FLOOD STAGE BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042-140315-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ023-140315-
BOTETOURT-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR MINOR FLOODING ALONG
THE JAMES RIVER AT BUCHANAN WHICH IS EXPECTED TO RISE ABOVE FLOOD
STAGE LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ047-140315-
BUCKINGHAM-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR THE JAMES RIVER AT
BREMO BLUFF FOR MODERATE FLOODING BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 12, 11:35 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 PM EST FRI MAR 12 2010

NCZ004>006-VAZ016-032-043-044-130530-
CARROLL VA-CASWELL NC-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
1135 PM EST FRI MAR 12 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...CASWELL...HENRY...
PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 1130 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES NORTHWEST OF ARARAT TO 21 MILES SOUTH OF GRAHAM...MOVING EAST
AT 35 MPH. SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN PARTS OF
ROCKINGHAM COUNTY. PEA SIZE HAIL COULD OCCUR WITH THESE.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR COLLINSTOWN AROUND 1145 PM...STUART AROUND
MIDNIGHT...SANVILLE AROUND 1215 AM AND OREGON HILL AROUND 1230 AM.

LAT...LON 3624 8013 3647 8044 3655 8044 3655 8055
      3669 8074 3676 7986 3623 7916

EXPERIMENTAL

DS
Special weather statement, Mar 13, 12:32 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EST SAT MAR 13 2010

NCZ005-006-VAZ032-033-043-044-130630-
CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-
1232 AM EST SAT MAR 13 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT CASWELL...FRANKLIN...HENRY...
PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 1229 AM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 3
MILES SOUTH OF WOOLWINE TO 3 MILES SOUTH OF JERICHO...MOVING EAST AT
30 MPH. PARTS OF ROCKINGHAM AND CASWELL COUNTIES MAY EXPERIENCE SOME
THUNDERSTORMS ALONG THIS LINE OF SHOWERS. SMALL HAIL MAY ACCOMPANY
THE STORMS.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR LAWSONVILLE AROUND 1245 AM...PHILPOTT DAM
AROUND 100 AM...OAK LEVEL AROUND 115 AM AND MOUNTAIN VALLEY AROUND
130 AM.

LAT...LON 3624 7948 3676 8040 3687 7983 3649 7914
      3624 7916 3623 7922

EXPERIMENTAL

DS
Local storm report, Mar 13, 1:36 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     FLASH FLOOD      3 NW BLUEFIELD          37.27N 81.31W
03/13/2010                   TAZEWELL           VA   TRAINED SPOTTER

            WATER...150 YARDS WIDE...WAS FLOWING QUICKLY AT A DEPTH
            OF EIGHT INCHES ACROSS LOOP ROAD...JUST OFF STATE ROUTE
            102 NEAR FALLS MILLS VA. OTHER STREAMS AND CREEKS IN THE
            AREA WERE BANK FULL OR OUT OF THEIR BANKS.

&&

DS
Local storm report, Mar 13, 2:37 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLOOD            RAINELLE                37.97N 80.78W
03/13/2010                   GREENBRIER         WV   LAW ENFORCEMENT

            FLOODING CONTINUES IN THE AREA OF THE LILLY PARK
            SUBDIVISION JUST SOUTHWEST OF RAINELLE ON ROUTE 20.

1250 AM     FLOOD            RUPERT                  37.95N 80.68W
03/13/2010                   GREENBRIER         WV   LAW ENFORCEMENT

            FLOODING ALONG AJEAN ROAD JUST NORTH OF RUPERT.

1250 AM     FLOOD            4 SE RUPERT             37.91N 80.63W
03/13/2010                   GREENBRIER         WV   LAW ENFORCEMENT

            FLOODING ALONG MILLER ROAD NEAR CRAWLEY.

0210 AM     FLASH FLOOD      4 SW ALLISONIA          36.89N 80.79W
03/13/2010                   WYTHE              VA   PUBLIC

            FLOODING ALONG PERIWINKLE BRANCH. WATER RAPIDLY RISING
            ACROSS A DRIVEWAY...WITHIN 3 FEET OF A TRAILER. RESIDENTS
            ARE MOVING VEHICLES AND GETTING READY TO EVACUATE TRAILER
            IF NEED BE.

0220 AM     FLASH FLOOD      BLUEFIELD               37.24N 81.27W
03/13/2010                   TAZEWELL           VA   TRAINED SPOTTER

            STREAMS COMING OUT OF THEIR BANKS. STARTING TO SEE MUD
            AND DEBRIS FLOWS ACROSS HIGHWAYS. IN HALES BOTTOM AREA
            NORTH OF BLUEFIELD THE BLUESTONE RIVER IS OUT OF ITS
            BANKS IN SPOTS. BEAVER POND CREEK IN DOWNTOWN BLUEFIELD
            IS OUT OF ITS BANKS. SEVERAL SPOTS ALONG STATE ROUTE 102
            TO THE ABBS VALLEY AREA HAS SEVERAL SPOTS WITH MUD
            FLOWING ACROSS THE ROADWAY.

&&

11
Local storm report, Mar 13, 3:15 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      OAKVALE                 37.33N 80.97W
03/13/2010                   MERCER             WV   LAW ENFORCEMENT

            EVACUATIONS UNDERWAY FOR FLASH FLOODING ALONG THE EAST
            RIVER.

0250 AM     FLASH FLOOD      PRINCETON               37.37N 81.10W
03/13/2010                   MERCER             WV   LAW ENFORCEMENT

            EVACUATIONS UNDERWAY IN THE GREENVALLEY AREA FOR FLASH
            FLOODING ALONG BRUSH CREEK.

0220 AM     FLASH FLOOD      4 ENE BLUEFIELD         37.29N 81.15W
03/13/2010                   MERCER             WV   LAW ENFORCEMENT

            CAR SWEPT OFF ROAD INTO THE EAST RIVER. ALL OCCUPANTS GOT
            OUT SAFETLY.

0300 AM     FLASH FLOOD      PULASKI                 37.05N 80.80W
03/13/2010                   PULASKI            VA   LAW ENFORCEMENT

            PEAK CREEK OUT OF ITS BANKS IN PULASKI. WATER IS RISING
            RAPIDLY.

0300 AM     FLASH FLOOD      7 NW PULASKI            37.12N 80.89W
03/13/2010                   PULASKI            VA   LAW ENFORCEMENT

            LITTLE CREEK OUT OF ITS BANKS.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:20 PM ESTAreal Flood WarningRNKMercer6 hr
Mar 12, 9:36 PM ESTFlash Flood WarningRNKMercer, Monroe, Summers6 hr
Mar 13, 1:38 AM ESTFlash Flood WarningRNKMercer6 hr
Mar 13, 3:32 AM ESTFlash Flood WarningRNKMercer, Monroe, Summers4 hr
Mar 13, 4:53 AM ESTAreal Flood WarningRNKMonroe6 hr
Mar 13, 7:34 AM ESTFlash Flood WarningRNKMercer, Monroe, Summers6 hr
Mar 13, 10:33 AM ESTRiver Flood WarningRNKMercer, Summers17 hr
Mar 13, 1:06 PM ESTAreal Flood WarningRNKGreenbrier, Mercer, Monroe, Summers14 hr

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.